Skip to main content

Social Insurance and Taxation Under Sequential Majority Voting and Utilitarian Regimes

Working Paper 503 | Published December 1, 1994

Download PDF

Authors

Social Insurance and Taxation Under Sequential Majority Voting and Utilitarian Regimes

Abstract

It is often argued that with a positively skewed income distribution (median less than mean) a majority voting over proportional tax rates would result in higher tax rates than those that maximize average welfare, and will accordingly reduce aggregate savings. We reexamine this view in a capital accumulation model, in which distorting redistributive taxes provide insurance against idiosyncratic shocks, and income distributions evolve endogenously. We find small differences of either sign between the tax rates set by a majority voting and a utilitarian government, for reasonable parametric specifications. We show how these differences reflect a greater responsiveness of a utilitarian government to the average need for the insurance provided by the tax-redistribution scheme. These conclusions remain true despite the fact that the model simulations produce positively skewed distributions of total income across agents.


Published in _Journal of Economic Dynamics and Control_ (Vol. 19, No. 8, November 1985, pp. 1511-1528), https://doi.org/10.1016/0165-1889(94)00840-E.